For most of us, sex is as basic a desire as the food we eat or the air we breathe. But what happens when that sex drive disappears?
It’s a frustrating problem – but for many, the answer might be as close as your medicine cabinet.
It’s estimated that one in four of us (both men and women) experience sexual side effects from medications.
“This is a common challenge,” said Dr. Allen Pelletier, a physician at Augusta University Family Medicine. “Many common conditions such as high blood pressure, heart disease and diabetes can contribute to problems with sexual function; but so can some of the medications we use to treat them. It’s important to work with your health care provider to help sort this out.”
“It’s very important that you don’t stop taking these potentially lifesaving medications without first talking to your doctor or pharmacist about other options,” added Dr. Mary Carpenter, a clinical pharmacist at Augusta University Family Medicine.
Here are some of the major groups of medications or drugs that may cause sexual side effects:
Potential side effect: Reduced desire and ability to achieve orgasm
How these medications work: Antidepressants work on several neurotransmitters and receptors, including reducing dopamine and increasing serotonin levels. This action “evens you out so your emotions aren’t heightened or lowered,” said Carpenter – and heightened emotions, as you can imagine, are key in sexual satisfaction.
Blood pressure medications
Potential side effect: Reduced arousal; inability to maintain erection
How these medications work: Many of the medications that reduce blood pressure tend to alter blood flow to various areas of the body but especially the male sex organ. These medications come from various classifications including beta blockers, calcium channel blockers, diuretics and alpha agonists. Men report more sex problems with these medications. It’s currently unknown if these medications affect women equally.
Potential side effect: Impotence, erectile dysfunction, reduced desire and arousal
How these medications work: Similar to antidepressants, several medications that treat psychiatric illness work to increase serotonin levels. It’s estimated that 43 percent of patients taking these classes of psychiatric medications have sexual side effects.
Potential side effect: Indirect side effects such as nausea, vomiting and overall sense of unwellness; some medications also block the effect of testosterone
How these medications work: Chemotherapy medications don’t necessarily have specific sexual side effects, but the overall side effects of these medications can make patients feel poorly and hence reduce desire. However, some medications, such as those used to treat prostate cancer, can affect testosterone levels and male sex drive.
Potential side effect: Reduced sex drive
How these medications work: Cimetidine (Tagamet®) is used to treat reflux and heartburn symptoms. It is available by prescription or more commonly for over-the-counter use. Regular use of this medication can reduce the activity of androgens, a building block for the principle sex hormones. This can lower sex drive and response.
Sedative, anti-anxiety medications, and narcotics
Potential side effect: General loss of libido
How these medications work: A wide range of medications are used to treat pain, reduce anxiety and induce sleep, such as barbiturates, “sleeping pills,” anti-anxiety medications, opioids (narcotics) and muscle relaxants. These medications may loosen inhibitions but at the same time reduce sex drive. They may impair concentration, motor (muscle) function and coordination, which affects your ability to have sex. It’s worthwhile to note that alcohol, as well as nicotine, are two of the most common “drugs” that can also cause sexual dysfunction. Alcohol is especially problematic for sex when combined with any of the medications above.
The good news? There are options out there that can help. Your physician may be able to reduce your dose, prescribe another class of the medication, discuss behavioral therapy for you and your partner or suggest a medication to treat the specific sexual side effect.
In some cases, the side effect is only temporary as your body adjusts to the medication.
But most importantly, if you’re taking one of these medication classes and have noticed a problem in the bedroom, talk to your physician or pharmacist right away, said Pelletier. “People are often embarrassed to talk about this, but don’t be! You don’t have to suffer alone needlessly.”